Alabama, 2015Flash Flooding and Flooding in Alabama, December 25 to 27, 2015
December 25 to 27, 2015 · NWS HUN · 25 events in 10 counties and zones
Numerous systems affecting the Tennessee valley earlier in the month set the stage widespread flash flooding and areal flooding across much of the region during the final week of 2015. Numerous roads across several counties we closed as very heavy, persistent rainfall prompted many rivers, streams, and low lying areas to flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous systems affecting the Tennessee valley earlier in the month set the stage widespread flash flooding and areal flooding across much of the region during the final week of 2015. Numerous roads across several counties we closed as very heavy, persistent rainfall prompted many rivers, streams, and low lying areas to flood. One fatality was reported during this end of the year flood event.
A stalled frontal boundary draped SW to NE laid across the area from the 21st through the 23rd, with several rounds of showers and storms that occurred during this time. It was this rainfall event that likely pushed the HSA over the edge for the Christmas Day/Dec. 26th flooding that would come just a few days later. SPORT LIS data showed that soil moisture across much of the Central and South/Eastern portions of the HSA was in excess of 60-70%, and when this occurs with normal rainfall events, a good 2 rainfall event will cause many tributaries that feed into the Tennessee River to flood. During this 3-day period, KMSL observed 1.03 , and KHSV measured 1.46 on top of already saturated soils across much of the Tennessee Valley, translating much of this rainfall immediately to runoff. Another stalled front, oriented SW to NE, was draped across the area by the time Christmas Day arrived. A few disturbances moved northeastward along the front, bringing several rounds of showers and a few storms to the HSA yet again. In fact, rainfall started in many locations late Christmas Eve night, and continued into Christmas Day. The rainfall continued all day and into the day after Christmas, with many locations receiving the heavier rainfall on the 26th. Most locations (except NW AL) received at least 3 , with several locations measuring between 6 and 10 inches FOR THE DAY.
Significant river flooding occurred as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 25, 5:33 AM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Dec 25, 5:33 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
533 AM CST FRI DEC 25 2015
.UPDATE...
FOR 12Z TAFS
&&
.SHORT TERM (THROUGH SUNDAY)...
/ISSUED 310 AM CST FRI DEC 25 2015/
ANOTHER TRICKY FORECAST THIS CHRISTMAS MORNING! AS OF 09Z A
SHORTWAVE IS MOVING OUT OF THE GULF AS WELL AS THE SUBTROPICAL RIDGE
NOSING NORTH. THESE WILL CONTINUE TO PUSH SHOWERS AND THUNDERSTORMS
NORTH THROUGH THE AREA. PW VALUES UPWARDS OF 1.5 INCHES STREAMING IN
FROM THE SOUTH COUPLED WITH SOME WEAK INSTABILITY WILL SUSTAIN THESE
SHOWERS/THUNDERSTORMS AT LEAST IN THE VERY NEAR TERM. AFTER 10-12Z
THIS MORNING...THE LLJ REALLY RAMPS UP FROM THE SOUTH AND SHEAR
INCREASES QUICKLY TO 30-40KT AT 0-1KM. WITH DEW POINTS ALREADY
INCHING UP AND REACHING INTO THE UPPER 60S THIS MORNING...INSTABILITY
WILL QUICKLY INCREASE AS RESULT OF THAT AND HEATING WITH SUNRISE.
ONCE THE ATMOSPHERE COMPLETELY SATURATES EARLY THIS
AFTERNOON...INSTABILITY BECOMES MORE ELEVATED IN NATURE BUT WILL
STILL BE SUFFICIENT TO SUPPORT THUNDERSTORMS. ALL OF THESE FACTORS
WILL HELP SUSTAIN THE PREVIOUSLY MENTIONED SHOWERS AND HELP TO
INITIATE NEW SHOWERS AND THUNDERSTORMS ACROSS THE CWA AND TO THE
SOUTH AND MOVE SLOWLY NORTH-NORTHEAST.
AT THE SAME TIME...THE FRONT THAT WENT THROUGH THE AREA THURSDAY
MORNING MOVED BACK NORTH THURSDAY NIGHT. AS OF 09Z THIS FRONT LOOKS
TO BE LOCATED ALONG THE MS/AR BORDER WITH A SOMEWHAT DISORGANIZED
LINE OF SHOWERS/THUNDERSTORMS STRETCHING THROUGH EASTERN TN, DOWN
THROUGH NW MS AND SE AR. TO NOTE...THE LINE IS PROGRESSING A BIT
QUICKER THAN ORIGINALLY THOUGHT AND SEVERE STORMS ARE MOVING THROUGH
CENTRAL MS AS OF 09Z. THIS TIMING WILL NEED TO BE MONITORED AS IT
APPROACHES THE CWA. THE LOCAL AREA WILL CONTINUE TO BE ENTRENCHED IN
A WARM AND MOIST WARM SECTOR AHEAD OF THIS FRONT. AS THE FRONT
APPROACHES...THE QUESTION WHAT HAPPENS IF THESE TWO SYSTEMS MEET AND
TIMING WILL BE CRUCIAL. LEANING OFF OF SPC'S DAY ONE GUIDANCE AND
LOOKING AT THE NEWER HI RES RUNS (HRRR,RAP,NMM,ARW ALL
SIMILAR)...THEY ARE ALL SUPPORTING A MORE ORGANIZED LINE OF
THUNDERSTORMS BY 15-18Z. THIS IS LIKELY INDICATING A
STRENGTHENING/INCREASING COVERAGE OF THE LINE THAT IS ALREADY IN
CENTRAL MS. THERE WILL BE ENOUGH INSTABILITY/SHEAR TO SUSTAIN A
SQUALL LINE AND EVEN SUPPORT A FEW ISOLATED THUNDERSTORMS AHEAD OF
IT. MY CONCERN WOULD BE HOW SATURATED THE ENVIRONMENT IS AND IF THAT
WILL LIMIT SOME OF THE INSTABILITY AND HOW STRONG THE THUNDERSTORMS
GET. BUT IF THAT DOES NOT OCCUR...WE COULD SEE SOME EMBEDDED SEVERE
THUNDERSTORMS IN THE LINE. DUE TO THE STRONG LOW LEVEL SHEAR...CANNOT
RULE OUT A TORNADO BUT THE THREAT FOR THAT SEEMS LOW OVERALL.
REGARDLESS...ALL THUNDERSTORMS TODAY WILL BE EFFICIENT RAIN PRODUCERS
WITH PW UPWARDS OF 1.5-2 INCHES POSSIBLE. AS WELL...THE STRONG SW
FLOW ALOFT IS PARALLEL BOTH TO THE NORTHWARD MOVING SHORTWAVE THIS
MORNING AND THE FRONTAL BOUNDARY THIS AFTERNOON. THIS WILL LEAD TO
TRAINING OF SHOWERS AND THUNDERSTORMS THAT DO DEVELOP. THIS CONTINUES
TO SUPPORT THE FLOOD WATCH THAT IS IN EFFECT LEADING TO RIVER
FLOODING ISSUES AND MOST LIKELY A FEW INSTANCES OF FLASH FLOODING.
THE ISSUE THEN BECOMES WHAT HAPPENS AFTER ABOUT 21-00Z. THE FRONT
WILL WASH OUT/STALL AT SOME POINT WITH HIRES GUIDANCE WANTING TO
PUSH THE FRONT AND THE LINE OF THUNDERSTORMS THROUGH MUCH OF OUR
AREA BEFORE STALLING. ON THE OTHER HAND THE GLOBAL MODELS/NAM WANT
TO KEEP THE BULK OF THE PRECIP IN OUR NW COUNTIES BEFORE WASHING
OUT. EVENTUALLY OVERNIGHT THE SUBTROPICAL RIDGE AS IT CONTINUES TO
BUILD WILL PUSH THE FRONT BACK NORTH AGAIN WITH CONTINUED SHOWERS
ALONG IT AND MAYBE A FEW THUNDERSTORMS SINCE INSTABILITY AND SHEAR
WILL BE WEAKER AT THIS TIME.
QPF FOR TODAY THROUGH SATURDAY IS TRICKY BECAUSE OF WHERE THE
BOUNDARIES ULTIMATELY SET UP AND WHAT HAPPENS WITH THE FRONT. OUTSIDE
OF THE HIRES MODELS...HIGHEST AMOUNTS STILL LOOK TO BE IN THE
NORTHWESTERN HALF OF THE CWA BUT IF THE FRONT SINKS FARTHER
SOUTH...THE WHOLE AREA WILL SEE MORE QPF. RIGHT NOW GENERAL AVERAGE
AMOUNTS FOR TOTAL RAINFALL IS ABOUT 1 - 2.5 INCHES (AFTER 12Z FRIDAY) BUT
THAT IS AN AVERAGE...LOCALLY HIGHER AMOUNTS WILL OCCUR.
WITH CONTINUED MOIST SOUTHERLY FLOW AND ISENTROPIC UPGLIDE OVER THE
AREA SATURDAY AND INTO SUNDAY...IT IS HARD TO MAKE A CASE FOR
LOWERING POPS ANYTHING BELOW CHANCE. SUNDAY LOOKS A LITTLE DRIER AS
THE NEXT SYSTEM STARTS TO WRAP UP AND MOVE EAST...SO DID LOWER TO
SLIGHT CHANCE ON THIS FORECAST UPDATE. BUT THE WEEKEND LOOKS TO
CONSIST OF SCATTERED LIGHT TO MODERATE RAIN SHOWERS.
RECORD BREAKING WARMTH WILL CONTINUE THIS WEEKEND WITH HIGHS TODAY
IN THE LOWER 70S... SATURDAY INTO THE MIDDLE 70S AND SUNDAY MAYBE A
DEG OR TWO COOLER. LOWS EACH NIGHT WILL BE IN THE MIDDLE TO UPPER
60S WHICH IS WELL ABOVE THE NORMAL HIGHS FOR THIS TIME OF YEAR
(LOWER 50S).
LN
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY NIGHT)...
MODELS ARE BECOMING MORE CONSISTENT IN THEIR PLACEMENT OF THE SYSTEM
FOR THE UPCOMING WEEK. THE UPPER LOW CUTS OFF OVER EASTERN TEXAS
WITH THE ECMWF DEEPER BY AROUND 10MB AT 12Z MONDAY. THE WARM FRONT
WILL LIKELY DEVELOP TO THE NORTH OF THE AREA BUT WITH ISENTROPIC
LIFT AND A LLJ FROM THE SOUTH...SHOWERS WILL STILL BE POSSIBLE SUNDAY
NIGHT AHEAD OF THE MAIN SYSTEM. LOOKS LIKE THE BULK OF THE RAINFALL
WILL BE BETWEEN 12-18Z MONDAY WITH GFS DRY AFTER 00Z AND THE ECMWF
DRY AFTER 06Z TUES...SO STILL SOME TIMING DIFFERENCES. THUNDERSTORMS
WILL BE LIKELY ALONG THIS LINE BUT THE QUESTION WILL BE HOW
STRONG/SEVERE THEY GET. ONCE AGAIN...THE BULK OF THE UPPER SUPPORT
STAYS WELL TO OUR NORTH (GFS KEEPS IT FARTHER SOUTH/CLOSER TO THE
AREA). BUT WITH SUFFICIENT SHEAR...AT LEAST MODERATE CAPE FOR THIS
TIME OF YEAR AND A STRONG SURFACE BOUNDARY...STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS ARE POSSIBLE. IT WILL ULTIMATELY DEPEND ON THE
LIFT AND IF IT CAN COINCIDE WITH THE WARM SECTOR AND LLJ.
WIND...OUTSIDE OF THUNDERSTORMS...WILL BE AN ISSUE AS WELL. GUSTS
AROUND 25 MPH ARE FORECAST NOT BUT WILL NOT BE SURPRISED IF THAT
INCREASES AS WE GET CLOSER.
SHOULD BE DRY TUE AND MOST OF WED UNTIL ANOTHER BOUNDARY SETS UP
OVER THE SOUTHEAST STATES WHICH MAY OR MAY NOT IMPACT THE
REGION...DUE TO VARIOUS DIFFERENCES IN GUIDANCE. DRY CONDITIONS ONCE
AGAIN EXPECTED THU EVENING INTO SATURDAY. TEMPERATURES WILL FINALLY
BEGIN TO FALL ON TUESDAY BEHIND THE COLD FRONT AND HIGHS WILL ONLY
GET INTO THE MIDDLE TO UPPER 50S AND CONTINUE TO FALL THROUGH THE
WEEK WITH HIGHS FRIDAY IN THE UPPER 40S. LOWS WILL FOLLOW A SIMILAR
PATTERN AND FALL INTO THE UPPER 40S MONDAY NIGHT AND DOWN TO THE
LOWER 30S THURSDAY NIGHT.
LN
&&
.AVIATION...
FOR 12Z TAFS...A STALLED BOUNDARY OVER NW MS AND GOOD 8H FLOW OUT OF
THE GULF OF MEXICO WILL SET THE STAGE FOR A HVY RAIN EVENT OVER THE
TN VALLEY TODAY AND TONIGHT. THERE WILL ALSO BE ENOUGH LOW LEVEL
SHEAR/CAPES FOR SCT TSRA. RADARS ARE SHOWING SHRA/TSRA ARE
INCREASING IN AREAL COVERAGE ATTM AND EXPECT THIS TREND TO CONTINUE
FOR THE REST OF THE MRNG AND AFTN. THE SHRA/TSRA ACTIVITY SHOULD
BEGIN TO DIMINISH AFTER 06Z. EXPECT MAINLY MVFR AND IFR CONDITIONS
THRU THE FCST PERIOD FOR BOTH KMSL AND KHSV.
007
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE TONIGHT FOR ALZ001>010-016.
TN...FLOOD WATCH THROUGH LATE TONIGHT FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 25, 4:00 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CST FRI DEC 25 2015
ALZ001>010-016-TNZ076-096-097-252300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
400 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A HEAVY RAIN EVENT WILL BE POSSIBLE TODAY AND TONIGHT WITH 1 TO 3
INCHES OF RAIN...WITH HIGHER AMOUNTS POSSIBLE BY SATURDAY MORNING.
AS A RESULT A FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH
6 AM SATURDAY MORNING. IN ADDITION TO THE THREAT FOR FLOODING...SOME
THUNDERSTORMS MAY BE STRONG TO SEVERE WITH DAMAGING WIND GUSTS THE
MAIN THREAT. HOWEVER A BRIEF TORNADO CAN NOT BE RULED OUT...ALTHOUGH
THE OVERALL THREAT OF TORNADOES WILL BE LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED FOR SATURDAY AND
SATURDAY NIGHT. HOWEVER...ANOTHER ROBUST STORM SYSTEM IS EXPECTED TO
IMPACT THE AREA BEGINNING PERHAPS AS EARLY AS SUNDAY...WITH EFFECTS
LINGERING INTO EARLY NEXT WEEK. A FEW THUNDERSTORMS DURING THIS
PERIOD COULD BE STRONG TO SEVERE.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATER THIS MORNING THROUGH THE EVENING.
In the hours before
Special weather statement, Dec 25, 7:26 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
726 AM CST FRI DEC 25 2015
ALZ008>010-251400-
MARSHALL AL-DE KALB AL-JACKSON AL-
726 AM CST FRI DEC 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...CENTRAL
DE KALB AND SOUTHEASTERN JACKSON COUNTIES UNTIL 800 AM CST...
AT 726 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRANT...OR 9 MILES NORTHEAST OF GUNTERSVILLE...MOVING NORTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...RAINSVILLE...HENAGAR...SYLVANIA...FYFFE...HOLLYWOOD...
POWELL...GRANT...SECTION AND IDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3433 8613 3447 8632 3487 8589 3464 8564
TIME...MOT...LOC 1326Z 229DEG 41KT 3445 8618
STUMPF
Special weather statement, Dec 25, 7:55 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
755 AM CST FRI DEC 25 2015
ALZ003-004-251445-
LAWRENCE AL-FRANKLIN AL-
755 AM CST FRI DEC 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND
FRANKLIN COUNTIES UNTIL 845 AM CST...
AT 755 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WESTON...OR NEAR HAMILTON...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...MOULTON...PHIL CAMPBELL...BELGREEN...VINA...HODGES...
HATTON...ATWOOD...NE SMITH AND MT HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3436 8817 3457 8761 3457 8752 3460 8751
3463 8745 3434 8716 3430 8728 3432 8817
TIME...MOT...LOC 1355Z 239DEG 49KT 3418 8804
STUMPFSpecial weather statement, Dec 25, 8:02 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
802 AM CST FRI DEC 25 2015
ALZ005-006-009-TNZ096-097-251445-
MADISON AL-JACKSON AL-LIMESTONE AL-FRANKLIN TN-LINCOLN TN-
802 AM CST FRI DEC 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHWESTERN JACKSON...
SOUTHEASTERN LIMESTONE...FRANKLIN AND SOUTHEASTERN LINCOLN COUNTIES
UNTIL 845 AM CST...
AT 801 AM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ESTILL SPRINGS TO NEAR
MADISON...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...WINCHESTER...REDSTONE ARSENAL...MOORES MILL...
MERIDIANVILLE...HAZEL GREEN...DECHERD...ESTILL SPRINGS AND COWAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3528 8591 3522 8586 3499 8586 3448 8644
3449 8652 3458 8658 3455 8664 3459 8671
3455 8675 3455 8680 3462 8698 3514 8635
3513 8632 3518 8630 3535 8609
TIME...MOT...LOC 1401Z 244DEG 36KT 3527 8614 3472 8682
STUMPFSpecial weather statement, Dec 25, 8:46 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
846 AM CST FRI DEC 25 2015
ALZ006-008-009-TNZ097-251515-
MARSHALL AL-MADISON AL-JACKSON AL-FRANKLIN TN-
846 AM CST FRI DEC 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...EASTERN
MADISON...JACKSON AND SOUTHERN FRANKLIN COUNTIES UNTIL 915 AM CST...
AT 846 AM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HUNTLAND TO NEAR OWENS
CROSS ROADS...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...SCOTTSBORO...WINCHESTER...BRIDGEPORT...REDSTONE
ARSENAL...SOUTH PITTSBURG...STEVENSON...COWAN...OWENS CROSS ROADS AND
MONTEAGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3456 8588 3452 8595 3451 8656 3456 8655
3458 8658 3455 8666 3515 8620 3523 8588
3522 8586 3499 8586 3499 8570
TIME...MOT...LOC 1446Z 252DEG 40KT 3507 8619 3467 8648
STUMPFSpecial weather statement, Dec 25, 8:54 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 AM CST FRI DEC 25 2015
ALZ004>007-251600-
MORGAN AL-MADISON AL-LAWRENCE AL-LIMESTONE AL-
854 AM CST FRI DEC 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN...NORTHWESTERN
MADISON...LAWRENCE AND LIMESTONE COUNTIES UNTIL 1000 AM CST...
AT 854 AM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF ATHENS TO
6 MILES SOUTHWEST OF MOULTON...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...MOULTON...
REDSTONE ARSENAL...MOORES MILL...MERIDIANVILLE AND HAZEL GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3499 8633 3431 8696 3434 8753 3442 8753
3500 8708
TIME...MOT...LOC 1454Z 289DEG 40KT 3490 8694 3442 8739
07Special weather statement, Dec 25, 9:12 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
912 AM CST FRI DEC 25 2015
ALZ008>010-251615-
MARSHALL AL-DE KALB AL-JACKSON AL-
912 AM CST FRI DEC 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
NORTHEASTERN DE KALB AND JACKSON COUNTIES UNTIL 1015 AM CST...
AT 911 AM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SOUTH PITTSBURG TO
WOODVILLE...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...FORT PAYNE...RAINSVILLE...BRIDGEPORT...HENAGAR...
STEVENSON...SYLVANIA...HOLLYWOOD...POWELL AND GRANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3449 8556 3451 8639 3452 8633 3456 8631
3457 8633 3459 8630 3460 8633 3462 8633
3499 8592 3498 8561 3454 8551
TIME...MOT...LOC 1511Z 270DEG 43KT 3504 8580 3461 8629
STUMPFEvent by event
21 flash flood, 3 flood, 1 heavy rain. Local standard time, as filed.
Flood, Madison
- When
- December 25, 9:23 AM CST to December 26, 12:00 AM CST
- Where
- Madison County, 1.49 mi SSE of Nebo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.750, -86.760
Knox Creek flowing over US HWY 72 near Madison Hospital in Madison. Relayed from social media.
Flash Flood, Madison
- When
- December 25, 9:23 AM CST to December 26, 12:00 AM CST
- Where
- Madison County, 1.92 mi E of Monrovia to 2.62 mi E of Monrovia
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.773, -86.686
Dry Creek flowing over the bridge on Plummer Road west of Research Park Boulevard.
Flash Flood, Madison
- When
- December 25, 9:23 AM CST to December 26, 12:00 AM CST
- Where
- Madison County, 1.49 mi SSE of Nebo to 1.48 mi SSE of Nebo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.750, -86.760
Knox Creek flowing over US HWY 72 near Madison Hospital in Madison. Relayed from social media.
Flash Flood, Marshall
- When
- December 25, 9:30 AM CST to December 26, 12:00 AM CST
- Where
- Marshall County, 1.61 mi WSW of North Arab to 0.96 mi SSW of Arab
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.339, -86.545
Small streams overflowing and covering roadways throughout the county. Intersection of Glendale Road at Eddy Scant City Road is flooded and closed.
Flash Flood, Limestone
- When
- December 25, 9:30 AM CST to December 26, 12:00 AM CST
- Where
- Limestone County, 1.11 mi NNE of Capshaw to 1.32 mi NE of Capshaw
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.784, -86.790
Flooding in the Rock Creek subdivision off Old Railroad Bend Rd., led to rescue attempts by local responders. Multiple house saw floodwaters enter the first floor of their homes. Source: WHNT.
Flash Flood, Lawrence
- When
- December 25, 9:45 AM CST to December 26, 12:00 AM CST
- Where
- Lawrence County, 2.16 mi SE of Kimo to 3.3 mi SSE of Kimo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.496, -87.206
Water rescue from a trailer along County Road 220.
Flash Flood, Morgan
- When
- December 25, 9:45 AM CST to December 26, 12:00 AM CST
- Where
- Morgan County, 1.34 mi SE of Decatur to 1.84 mi N of Trinity
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.606, -86.964
Water overflowing onto and closing numerous roads in Decatur and Hartselle. Water approaching homes in many areas throughout the county.
Flood, Limestone
- When
- December 25, 9:45 AM CST to December 26, 12:00 AM CST
- Where
- Limestone County, 0.96 mi WNW of Peets Corner to 1.05 mi SW of Peets Corner
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.736, -86.895
Intersection of Mooresville Road and Brownsferry Road flooded and impassable from heavy rainfall.
Flood, Madison
- When
- December 25, 10:00 AM CST to December 27, 11:00 PM CST
- Where
- Madison County, 2.93 mi SSW of Elon to 3.35 mi SSW of Elon
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.490, -86.496
From WHNT News Article: Madison County Coroner has identified a man who drowned Sunday afternoon in the New Hope area. Coroner Bobby Berryhill said Gary Sloman, 53, of New Hope, died around 2 p.m. Berryhill said Sloman had left his truck near the flooding to go check on a friend and got caught in the rushing water. Investigator Jeremy Hughes with the Madison County Sheriff’s Office said Sunday they received a call about a body found in flood waters. Deputies responded to CC Ivey Road around 4 p.m. Berryhill said the death was accidental, there were no signs of foul play.
Flash Flood, Limestone
- When
- December 25, 10:45 AM CST to December 26, 12:00 AM CST
- Where
- Limestone County, 1.84 mi SSW of Ripley to 1.19 mi SSW of Ripley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.725, -87.132
Shaw Road near Nuclear Plant Road washed out.
Flash Flood, Limestone
- When
- December 25, 10:45 AM CST to December 26, 12:00 AM CST
- Where
- Limestone County, 0.5 mi WNW of Jones Xrd to 0.63 mi SSW of Jones Xrd
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.722, -87.008
Nuclear Plant Road at Lucas Ferry Road has been washed out.
Flash Flood, Marshall
- When
- December 25, 10:55 AM CST to December 26, 12:00 AM CST
- Where
- Marshall County, 1.4 mi ENE of Grant to 2.3 mi SE of Grant
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.537, -86.247
Water rescues ongoing on Swearengin Road in Grant.
Flash Flood, Jackson
- When
- December 25, 10:55 AM CST to December 26, 12:00 AM CST
- Where
- Jackson County, 1.93 mi SSE of Wininger to 2.94 mi NNE of Grays Chapel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.705, -86.156
Water covering numerous roads in Scottsboro and in much of the eastern part of the county. Numerous road closures.
Flash Flood, Franklin
- When
- December 25, 12:20 PM CST to December 26, 12:00 AM CST
- Where
- Franklin County, 1.01 mi NW of Hodges to 2.69 mi SSW of Hodges
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.341, -87.941
Heavy rainfall caused a 12-foot sinkhole to open up near Hodges.
Flash Flood, Cullman
- When
- December 25, 12:50 PM CST to December 26, 12:00 AM CST
- Where
- Cullman County, 0.17 mi NW of Mt View to 2.08 mi NNE of St Bernard
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.252, -86.782
Bridge at County Road 1508 and 1509 washed out.
Flash Flood, Colbert
- When
- December 25, 12:50 PM CST to December 26, 12:00 AM CST
- Where
- Colbert County, 49.84 mi ESE of Old Bethel to 52.13 mi ESE of Old Bethel
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.269, -86.731
Bridge washed out on County Road 1518.
Flash Flood, Marshall
- When
- December 25, 12:56 PM CST to December 26, 12:00 AM CST
- Where
- Marshall County, 0.52 mi E of Claysville to 1.89 mi WNW of Martling
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.400, -86.191
Portions of Highway 227 are impassable due to a mudslide.
Flash Flood, Lauderdale
- When
- December 25, 1:35 PM CST to December 26, 12:00 AM CST
- Where
- Lauderdale County, 2.78 mi ENE of Anderson to 3.47 mi ESE of Anderson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.929, -87.222
County Road 156 at Deerlick Branch is impassable.
Flash Flood, Lauderdale
- When
- December 25, 1:40 PM CST to December 26, 12:00 AM CST
- Where
- Lauderdale County, 0.8 mi S of Anderson to 2.4 mi S of Anderson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.908, -87.269
County Road 534 closed where it intersects Anderson Creek.
Flash Flood, Limestone
- When
- December 25, 2:15 PM CST to December 26, 12:00 AM CST
- Where
- Limestone County, 2.81 mi NW of Capshaw to 1.94 mi ENE of French Mill
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.796, -86.838
Six to eight inches of water rising inside the East Limestone Fire and Rescue Station.
Flash Flood, Colbert
- When
- December 25, 2:45 PM CST to December 26, 12:00 AM CST
- Where
- Colbert County, 84.88 mi ESE of Midway to 90.5 mi ESE of Midway
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.319, -86.025
Approximately 3 feet of water covering the bridge of County Road 191.
Flash Flood, Lawrence
- When
- December 25, 3:15 PM CST to December 26, 12:00 AM CST
- Where
- Lawrence County, 3.08 mi S of Caddo to 3.32 mi S of Caddo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.526, -87.127
Flooded culvert washed away a portion of County Road 328.
Flash Flood, Cullman
- When
- December 25, 3:25 PM CST to December 26, 12:00 AM CST
- Where
- Cullman County, 1.17 mi S of Holmes Gap to 1.23 mi S of Holmes Gap
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.233, -86.849
Water completely covering the bridge over Lake George.
Flash Flood, Cullman
- When
- December 25, 4:00 PM CST to December 26, 12:00 AM CST
- Where
- Cullman County, 3.13 mi NNE of Baileyton to 3.52 mi NNW of Corinth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.314, -86.608
Numerous bridges washed out throughout the county, including bridges on County Roads 1059 and 1121. Grandview Bridge also washed out. Heavy rainfall also caused a 10-foot sinkhole to open on County Road 1371.
Heavy Rain, Cullman
- When
- December 25, 10:15 PM CST to December 26, 12:00 AM CST
- Where
- Cullman County, 0.92 mi ENE of Centerville
- Reported by
- COOP Observer
- Coordinates
- 34.283, -86.914
Rainfall total as of 7:15pm observation: 10.79 inches.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Madison | 2015-12-27 | 53 | Male | Outside/Open Areas | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Tennessee, December 25 to 26, 20151 death · $553,000 · 18 events
- Tornadoes and Flash Flooding in Arkansas, December 25 to 28, 2015$340,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in Mississippi, December 25, 2015$1.3 million · 50 kt wind · 7 events
- Flash Flooding in West Virginia, December 25, 2015$825,000 · 8 events
- Tornado and Flash Flooding in Tennessee, December 25, 2015$60,000 · EF1 · 8 events
- Flash Flooding and Flooding in Kentucky, December 25, 2015$19,000 · 19 events
- Flash Flooding in Kentucky, December 25, 2015$35,000 · 3 events
- Winter Storm in South Dakota, December 25 to 26, 201524 events
- Dense Fog in Virginia, December 25, 201513 events
- Winter Weather in Nebraska, December 25 to 26, 201512 events
- Winter Storm in South Dakota, December 25 to 26, 201510 events
- Flooding in Illinois, December 25 to 31, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609041, 609955, 614857, 609954, 614878, 609606, 609956, 609957, 610072, 609614, 609619, 609624, 609958, 609625, 609626, 609627, 609628, 609677, 609679, 609681, 609682, 609683, 609959, 609687, 609689.